Tornadoes · United States · Texas · 2015

EF2 tornado, Adbra, Texas, April 13, 2015

This EF2 tornado ran 0.1 miles across Titus County on April 13, 2015, touching down at 1:54 PM CDT and reaching 19 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
April 13, 2015
Touchdown
1:54 PM CDT (18:54 UTC)
Lifted
1:56 PM CDT (18:56 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.1 km)
Path width
19 yards (17 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Titus County
Touchdown point
33.160, -95.070
Lift-off point
33.161, -95.071
Record number
1504131254-01

The damage survey

9 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 132 mph.

  • Doors on south side open when hit
  • large trash dumpster on roof. Can't see in picture.
  • Trash dumpster hit roof and landed on a pick up truck below. Gentleman inside truck was not injured.
  • Door was open to let wind in.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

With the aid of afternoon heating, moderate instability developed during the afternoon hours of April 13th across portions of Northeast Texas. A weak surface boundary moved into the region from the west with forcing noted along the boundary. Strong low level shear was noted during the afternoon along this boundary as well. The result was widely scattered storms and one of which produced a tornado in Titus County, Texas.

A brief but potent EF-2 tornado touched down east of Winfield, Texas during the afternoon of April 13th. This tornado struck the Mid America Pet Food Plant and damage consisted of tossing cars, trucks and trash dumpsters. One dumpster was tossed nearly 150 yards and 40 feet high, landing on top of the warehouse. A second dumpster hit the edge of another building nearly 75 yards away and landed on top of a truck parked below. A portion of the warehouse was completely destroyed when the winds entered open doors and lifted the roof.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Apr 13, 12:36 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 13, 12:36 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1236 PM CDT MON APR 13 2015

.AVIATION...
SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE THROUGH THE EARLY
AFTERNOON. CEILINGS TO POSSIBLY IMPROVE TO VFR ACROSS LFK/GGG/TYR
BY 14/00Z. HOWEVER...CEILINGS AND VISIBILITIES TO BECOME IFR
ACROSS ALL SITES BY 14/06Z. POSSIBILITY OF VCTS CONDITIONS ACROSS
GGG/TXK/TYR SITES BETWEEN 14/00Z-14/06Z. OTHERWISE...SOUTHERLY
WINDS TO BECOME NORTHEAST AROUND 5 KNOTS OVERNIGHT AS A FRONTAL
BOUNDARY MOVES ACROSS THE REGION. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  64  74  62 /  60  50  60  40
MLU  78  63  75  62 /  80  50  60  40
DEQ  74  59  69  56 /  70  50  50  30
TXK  75  59  71  58 /  70  50  50  30
ELD  75  60  69  58 /  80  50  50  40
TYR  77  64  73  61 /  50  50  60  30
GGG  78  64  74  61 /  50  50  60  30
LFK  81  66  79  64 /  50  40  60  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/05/05
Hazardous weather outlook, Apr 13, 11:33 AM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1133 AM CDT MON APR 13 2015

LAZ001>003-010>013-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-141645-
CADDO-BOSSIER-WEBSTER-DE SOTO-RED RIVER-BIENVILLE-JACKSON-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1133 AM CDT MON APR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE REGION TODAY...AS
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES. ALTHOUGH
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW ISOLATED STRONG
STORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

RAIN WILL CONTINUE THROUGH MUCH OF THE UPCOMING WORK WEEK...AND LOCALLY
HEAVY RAINFALL WILL BECOME MORE OF A CONCERN...AS GROUNDS REMAIN
SATURATED FROM RECENT HEAVY RAINFALL. IN ADDITION...FLOODING ON
AREA LAKES AND RIVERS IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH
TONIGHT.

ARZ050-051-059>061-070>073-LAZ004>006-014-OKZ077-TXZ096-097-
141645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CLAIBORNE-LINCOLN-OUACHITA-MCCURTAIN-RED RIVER-
BOWIE-
1133 AM CDT MON APR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE REGION TODAY...AS
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES. HOWEVER...NO
ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

RAIN WILL CONTINUE THROUGH MUCH OF THE UPCOMING WORK WEEK...AND LOCALLY
HEAVY RAINFALL WILL BECOME MORE OF A CONCERN...AS GROUNDS REMAIN
SATURATED FROM RECENT HEAVY RAINFALL. IN ADDITION...FLOODING ON
AREA LAKES AND RIVERS IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

VII

The surface observations

Mount Pleasant Airport (OSA), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the touchdown began at 18:54 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 13, 2015

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 137:11 PM CDTEF0Hinds, MS6.125$7,000
April 137:46 PM CDTEF1Scott, MS0.6100$10,000
April 138:05 PM CDTEF0Leake, MS1.150$11,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.